JournalsjemsVol. 12 , No. 2DOI 10.4171/jems/204

Sagbi bases of Cox–Nagata rings

  • Bernd Sturmfels

    University of California, Berkeley, United States
  • Zhiqiang Xu

    Chinese Academy of Sciences, Beijing, China
Sagbi bases of Cox–Nagata rings cover

Abstract

We degenerate Cox–Nagata rings to toric algebras by means of sagbi bases induced by configurations over the rational function field. For del Pezzo surfaces, this degeneration implies the Batyrev–Popov conjecture that these rings are presented by ideals of quadrics. For the blow-up of projective n-space at n + 3 points, sagbi bases of Cox–Nagata rings establish a link between the Verlinde formula and phylogenetic algebraic geometry, and we use this to answer questions due to D’Cruz–Iarrobino and Buczyńska–Wiśniewski. Inspired by the zonotopal algebras of Holtz and n s Ron, our study emphasizes explicit computations, and offers a new approach to Hilbert functions of fat points.